Alert archive / Washington / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 21, NWS Pendleton, OR

May 30, 20204 counties in Washington; Umatilla County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at May 30, 2020, 5:10 PM PDT for 4 counties in Washington; Umatilla County, Oregon. It was in force for 65 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2020, 5:10 PM PDT (00:10 UTC)
Expired
May 30, 2020, 6:15 PM PDT
In force
65 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Umatilla County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 83 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:10 PM PDTHAIL 28 W Helix, ORCORRECTS PREVIOUS HAIL REPORT FROM 8 W HELIX. PUBLIC REPORT VIA SOCIAL MEDIA OF LARGE HAIL 12 MILES NORTH OF PENDLETON. TIME ESTIMATED BASED OF REPORT AND RADAR.
May 30, 5:15 PM PDTTSTM WND GST 604 W Adams, ORMESONET STATION EW7176 ADAMS4W.
May 30, 5:48 PM PDTTSTM WND DMGNnw Prescott, WAROOF DAMAGE
May 30, 5:48 PM PDTTSTM WND DMGNnw Prescott, WAROOF DAMAGE.
May 30, 6:00 PM PDTTSTM WND DMGDayton, WAREPORTS OF TREES AND POWER LINES DOWN IN DAYTON.
May 30, 6:02 PM PDTTSTM WND GST 671 Sw Kahlotus, WAMESONET STATION EW5837 KAHLOTUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 11:52 AM PDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2020-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2020-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-408 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WUUS56 KPDT 310010
SVRPDT
ORC059-WAC005-013-021-071-310115-
/O.NEW.KPDT.SV.W.0021.200531T0010Z-200531T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
510 PM PDT Sat May 30 2020

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  North central Umatilla County in northeastern Oregon...
  Eastern Benton County in south central Washington...
  Walla Walla County in southeastern Washington...
  Franklin County in south central Washington...
  Columbia County in southeastern Washington...

* Until 615 PM PDT.

* At 508 PM PDT, severe thunderstorms were located along a line
  extending from Island View to Umatilla Reservation, moving
  northeast at 55 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Kennewick, Pasco, Richland, Walla Walla, Connell, Dayton, West
  Richland, College Place, Milton-Freewater, Waitsburg, Athena,
  Weston, Mesa, Adams, Prescott, Kahlotus, Helix, Starbuck, West
  Pasco and Huntsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Strong winds ahead and along this line could produce areas of 
blowing dust which could greatly reduce visibility

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4569 11857 4576 11890 4597 11908 4607 11942
      4674 11933 4674 11823 4673 11825 4662 11819
      4659 11821 4655 11816 4659 11788 4647 11786
      4647 11774 4634 11768 4633 11761 4631 11761
TIME...MOT...LOC 0008Z 223DEG 46KT 4623 11926 4570 11848 

HAIL...1.00IN
WIND...70MPH
 
$$

DS
2 follow-up statements
810 
WWUS56 KPDT 310032
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
532 PM PDT Sat May 30 2020

ORC059-WAC005-013-021-071-310115-
/O.CON.KPDT.SV.W.0021.000000T0000Z-200531T0115Z/
Umatilla OR-Benton WA-Walla Walla WA-Franklin WA-Columbia WA-
532 PM PDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTH CENTRAL UMATILLA...NORTHEASTERN BENTON...WALLA WALLA...
FRANKLIN AND COLUMBIA COUNTIES...

At 531 PM PDT, severe thunderstorms were located along a line
extending from near Eltopia to 8 miles east of Milton-Freewater,
moving northeast at 45 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Kennewick, Pasco, Walla Walla, Connell, Dayton, College Place,
Waitsburg, Mesa, Prescott, Kahlotus, Starbuck, Huntsville, Snake
River, Pleasant View, Touchet, Ayer, Dixie, Umapine, Wallula and
Delaney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Areas of blowing dust are likely along and ahead of this line of 
storms and will greatly reduce visibility.

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
These thunderstorms are capable of producing all types of severe
weather including extremely large hail, destructive straight line
winds and tornadoes. Move quickly to a safe shelter, such as an
interior room, a bathroom or closet or basement.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4595 11820 4593 11864 4602 11890 4630 11920
      4643 11937 4674 11933 4674 11823 4673 11825
      4662 11819 4659 11821 4655 11816 4659 11788
      4647 11786 4647 11774 4634 11768 4633 11761
      4631 11761 4600 11809
TIME...MOT...LOC 0031Z 223DEG 46KT 4642 11900 4589 11822 

HAIL...1.50IN
WIND...70MPH
 
$$

DS
392 
WWUS56 KPDT 310057
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
557 PM PDT Sat May 30 2020

ORC059-WAC005-310105-
/O.CAN.KPDT.SV.W.0021.000000T0000Z-200531T0115Z/
Umatilla OR-Benton WA-
557 PM PDT Sat May 30 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL UMATILLA AND
NORTHEASTERN BENTON COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM PDT for
south central and southeastern Washington.

LAT...LON 4612 11791 4629 11813 4622 11849 4626 11882
      4646 11920 4657 11935 4674 11933 4674 11823
      4673 11825 4662 11819 4659 11821 4655 11816
      4658 11789 4647 11786 4647 11774 4634 11768
      4633 11761 4631 11761
TIME...MOT...LOC 0055Z 223DEG 46KT 4662 11873 4609 11795 

$$

WAC013-021-071-310115-
/O.CON.KPDT.SV.W.0021.000000T0000Z-200531T0115Z/
Walla Walla WA-Franklin WA-Columbia WA-
557 PM PDT Sat May 30 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR CENTRAL WALLA WALLA...FRANKLIN AND COLUMBIA COUNTIES...

At 555 PM PDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Connell to near Ski Bluewood,
moving northeast at 55 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Connell, Dayton, Mesa, Prescott, Kahlotus, Starbuck, Huntsville,
Snake River, Delaney, Pleasant View, Eltopia, Turner, Basin City,
Ayer, Eureka, eastern Hanford Reservation and Matthew.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

These storms are producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.
 
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4612 11791 4629 11813 4622 11849 4626 11882
      4646 11920 4657 11935 4674 11933 4674 11823
      4673 11825 4662 11819 4659 11821 4655 11816
      4658 11789 4647 11786 4647 11774 4634 11768
      4633 11761 4631 11761
TIME...MOT...LOC 0055Z 223DEG 46KT 4662 11873 4609 11795 

HAIL...1.50IN
WIND...70MPH
 
$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:49 PM PDT, 21 minutes earlier.

Area forecast discussion, May 30, 4:49 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
449 PM PDT Sat May 30 2020

UPDATED AVIATION DISCUSSION

.SHORT TERM...

Latest IR and vis satellite shows skies had largely cleared out
this afternoon with respect to low and middle clouds across much
of central OR into south central WA. Mainly high clouds overhead
presently in north central OR into south central WA. Thunderstorms
have developed and moved into Crook and Deschutes counties.
Current thinking is that much of the convective inhibition
in place earlier has diminished across some of central OR
attributable to diabatic heating and the favorable insolation
that has been seen. Latest mesoanalysis shows storms are moving
into a favorable environment characterized largely by effective
shear of 50-65 kts, about 1000-2000 J/kg MUCAPEs, and modest mid-
level lapse rates. Current thinking for storm mode is more so
discrete thunderstorms at first, multicell and supercells, with
convection then growing upscale and congealing as they lift across
north central OR on north. Elsewhere, isolated to widely scattered
thunderstorms possible for the Blue Mountains north into the
Lower Columbia WA Basin. However, a bit more uncertain in the
thunderstorm evolution here. Thus lower confidence in impacts
there, Initial concerns with hazards are large hail and damaging
wind. Flash flooding also possible with a flash flood watch in
effect. A tornado or two cannot be ruled out as a secondary
threat, however, risk has diminished some given LCLs. Hi-res
guidance in fair agreement with evolution today-tonight. Further,
latest HREF guidance highlights the potential for rotating
updates in simulated storms per updraft helicity probs. Current
thinking as storms congeal the threat will become more wind for
north central OR north. Further, risk for flash flooding is
expected to grow in time, especially over the WA eastern Cascades
to the Kittitas Valley. Latest HREF shows also higher odds of 3hr
precip greater than a half inch and one inch from the east slopes
of the OR Cascades on north.

Increasing winds this evening as the surface low currently in
southeast OR and northern NV evolving north into northern ID by
this evening with its cold front tracking north. Gusts as high as
40-45 mph expected. Meanwhile, the mid-level closed low will
weaken into an open wave and lifts into ID by late tonight. Cooler
conditions then tomorrow with highs 15-20 degrees cooler
tomorrow, mid 60s to mid 70s. Generally fair conditions tomorrow
and tomorrow night. The next open wave Monday-early Monday night
will promote chances for showers and isolated thunderstorms across
the northeast OR mountains.80

.LONG TERM...Monday night through Saturday.

Models in good agreement through the period. General zonal upper
level flow will continue across the region through Wednesday
night. A few showers may linger into Monday evening over Northeast
Oregon as a weak disturbance exits the area. With zonal flow, the
Washington Cascades may see a stray afternoon or evening shower
Tuesday. Otherwise, the weather should remain dry. The next upper
trough should begin to buckle the flow Thursday to southwest which
could lead to some isolated to scattered afternoon/evening
showers and thunderstorms, primarily over the mountains, Thursday
and Friday. Daytime highs will be near to slightly above normal
through the period. Earle 81.

&&

.AVIATION...00Z TAFS...VFR conditions will prevail through the
period. However...a vigorous storm system is producing strong/severe
storms that will move across southern Washington this evening. After
early evening a few showers can be expected. Winds will generally be
15-25 kts with higher gusts, except 20-30 kts KDLS. Gusty and
erratic winds can be expected in the vicinity of thunderstorms.
Winds will slowly decrease overnight. 78

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  71  46  72 /  80  10   0  10
ALW  54  72  50  72 /  80  20   0  10
PSC  56  76  50  77 /  80  10   0   0
YKM  54  72  45  76 /  90  20   0   0
HRI  54  74  49  76 /  80   0   0  10
ELN  48  65  42  72 /  80  30   0   0
RDM  41  69  42  72 /  70  10  10  10
LGD  52  67  45  66 /  70  20   0  40
GCD  49  69  48  70 /  50  10  10  40
DLS  53  71  49  76 /  80  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until 10 PM PDT this evening for ORZ041-
     509>511.

WA...Flash Flood Watch until 10 PM PDT this evening for WAZ024-026-
     027-520-521.

&&

80/81/81

In the hours before

Local storm report, May 30, 4:51 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
451 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST 1 WSW UMATILLA          45.91N 119.34W
05/30/2020  M65 MPH          UMATILLA           OR   TRAINED SPOTTER

            TREES DOWN.

&&

JSMITH
Local storm report, May 30, 4:53 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
453 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     2 NW HERMISTON          45.86N 119.32W
05/30/2020  M72 MPH          UMATILLA           OR   TRAINED SPOTTER

&&

JSMITH
Local storm report, May 30, 4:56 PM PDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
456 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     NON-TSTM WND DMG 1 S HERMISTON           45.82N 119.28W
05/30/2020                   UMATILLA           OR   TRAINED SPOTTER

            TREES DOWN BLOCKING HIGHWAY

&&

JSMITH
Local storm report, May 30, 5:00 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
500 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FLASH FLOOD      12 N WARM SPRINGS       44.94N 121.29W
05/30/2020                   WASCO              OR   911 CALL CENTER

            FLASH FLOODING AND LAND SLIDE REPORTED. 300 YARD
            LANDSLIDE ON BIA ROUTE 8. DITCHES FILLED WITH WATER. 8
            INCHES OF WATER OVER AREA ROADS NEAR WARM SPRINGS.

&&

ET
Local storm report, May 30, 5:01 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
501 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     WARM SPRINGS            44.77N 121.29W
05/30/2020                   JEFFERSON          OR   911 CALL CENTER

            POWER LINES AND TREES DOWN. ROOF BLOWN OFF. ESTIMATED
            WINDS AT LEAST 70 MPH.

&&

ET
Local storm report, May 30, 5:10 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
510 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     UMATILLA                45.91N 119.33W
05/30/2020                   UMATILLA           OR   PUBLIC

            AT HIGHWAY 730 AND I-84 TREES AND POWERLINES DOWN. ROOF
            DAMAGE REPORTED. REPORT VIA SOCIAL MEDIA.

&&

JSMITH

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 5:51 PM PDTSpecial Weather StatementPDTKittitas, Yakima54 min
May 30, 6:14 PM PDTSpecial Weather StatementPDTWalla Walla31 min
May 30, 7:42 PM PDTSpecial Weather StatementPDTWalla Walla33 min
May 30, 7:53 PM PDTSevere Thunderstorm WarningPDTColumbia, Walla Walla29 min
May 31, 1:15 AM PDTSevere Thunderstorm WarningPDTUnion, Wallowa60 min
May 31, 2:20 AM PDTSpecial Weather StatementPDTWallowa55 min
May 31, 2:56 AM PDTSpecial Weather StatementPDTWallowa64 min

Nearby

Severe Thunderstorm Warnings in Washington, 2020Severe Thunderstorm Warnings in Oregon, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.